CHARLES TOWN, W.Va. — Community resources are being marshalled for an Oct. 15 public meeting to discuss the dangers of synthetic drug use.
It’s a timely topic locally, since some Washington High School students reportedly had adverse medical effects after using this type of drug in a vaping pen, according to officials.
Jefferson County Schools Attendance Director Dr. Sheri Hoff confirmed Thursday that district officials are aware of 10 students who reportedly had problems after using some type of synthetic drug – including smoking it in an e-cigarette.
As a result, Hoff said next week’s “parent information symposium” has been scheduled to “let parents know about the threat presented by synthetic drugs.”
It will include presentations by representatives from the Eastern Panhandle Drug and Violent Crime Task Force, Jefferson County Health Department and local law enforcement. The West Virginia Poison Center has also been invited to participate, she said.
Information about next week’s public meeting has been sent home with students as well as posted on the school district’s website in an effort to reach as many parents as possible, she said, adding that concerned local citizens are also invited to attend.
She said the meeting be held at the Washington High School auditorium from 7-8 p.m.
The discussion will help listeners know more about synthetic drugs, including what they are, where they can be purchased, medical issues associated with them and legal consequences, Hoff said, adding that consequences for a student who is under the influence of a synthetic drug or caught using at school will also be presented.
“We’ve been told by law enforcement that they buy this stuff to put in where the liquid goes, which essentially turns it from an e-cigarette to a piece of drug paraphernalia because they are not using it for the intended use,” she said.
“To me, this is no different than using a bong,” Hoff said.
Officials are especially concerned about the psychedelic amphetamine, DOC, and how area young people may be using it – including smoking it in e-cigarettes, she said.
Hoff said the drug’s health impact can be severe, Hoff said, citing five deaths from cardiac arrest in Colorado that had recently been attributed to it.
Jefferson County health officer Dr. Dave Didden said he’d been notified by the hospital when a “cluster of patients with adverse health effects” from Washington High School had sought care last month at Jefferson Medical Center’s emergency department – experiencing confusion, paranoia, thoughts of suicide, rapid heartbeat and some breathing difficulties.
This information was reported to the Jefferson County Health Department and it was forwarded to Charleston as required by the state, he said.
One of the patients brought the liquid to the hospital and it is being tested to determine what may have been added to it, Didden said.
“I think the public needs to know that kids are putting foreign substances in e-cigarettes, because they are already one or two steps ahead of us and it really can be dangerous,” he said, adding that he’d already spoken to his own children about this problem.
Didden said it is possible “this is consistent with youth using marijuana analogues, synthetic marijuana like K2 and spice, and putting that in e-cigarettes.”
“This really points out how many ways there are for these devices to be misused,” he said.
Sheriff Pete Dougherty said he’s planning to attend the meeting because of the severity of the potential health consequences from this kind of drug use.
“I mean, we are talking about everything from partial paralysis to death. Parents as well as their children really need to understand what may be at stake with these synthetic drugs,” he said.